Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 38, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 7, 1998, 1:48 PM CST for Bay County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 1998, 1:48 PM CST (19:48 UTC)
- Expired
- Mar 7, 1998, 2:35 PM CST
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Bay County, FL
The radar
The Eglin Afb radar (KEVX), 46 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 2:00 PM CST | Hail 1 | Mexico Beach, FL | Pebble to quarter sized hail observed in Mexico Beach and along the Bay-Gulf County line. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 10:20 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
663 WUUS1 KTLH 071950 RRA SVRTLH FLC005-072035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 248 PM EST SAT MAR 7 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 PM CST (335 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN FLORIDA ...SOUTHEASTERN BAY COUNTY AT 147 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL MOVING TOWARD THE MEXICO BEACH AREA. THE STORM IS MOVING EAST AT 35 MPH. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 1:30 PM CST, 18 minutes earlier.
Area forecast discussion, Mar 7, 1:30 PM CST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 PM EST SAT MAR 7 1998 MODELS CONTINUE IN GOOD AGREEMENT ON UPPER LEVEL PATTERN IN 12Z RUN...SHOWING CONSISTENT HANDLING OF VORT MAX COMING OUT OF THE SOUTHWEST TODAY. ALL SHOW CLOSED UPPER CENTER OVER SERN NM/WRN TX TONIGHT...MOVING OVER NRN TX EARLY TOMORROW MORNING BEFORE STARTING TO LIFT TOWARD THE OH VLY TOMORROW. THIS MAY BE A LITTLE SLOWER THAN THE PREVIOUS RUN. AS THIS OCCURS...EXPECT LONGITUDINALLY ORIENTED COLD FRONT TO FORM OVER LWR MS VLY BY SUN MORN THEN SWEEP QUICKLY EWD ACROSS GULF STATES...APPROACHING FA BY SUN NIGHT. AHEAD OF THIS FRONT SFC AND 850 GRADIENT ARE FORECAST TO TIGHTEN EVEN MORE THAN PREVIOUS RUN. SFC WINDS WILL REMAIN GENERALLY SLY AT 15 TO 20 KTS...WITH HIGHER GUSTS...UNTIL LATE IN THE PERIOD WHEN THEY FINALLY SWING MORE WLY. THUS MEAN RH WILL CONTINUE OVER 70% THROUGH THE FIRST PART OF THE PD THEN SLOWLY DECREASE. SATELLITE IR STILL SHOWS SOME COLD TOPS...MOSTLY OFFSHORE...BUT FOR THE MOST PART ARE WARMING SLIGHTLY. RAINFALL RATES HAVE DECREASED TO .25 TO .50 INCH OVER MOST OF THE AREA. IN THE WRN PART OF FA HAVE REPORTS OF +4 INCHES OVER PAST 24 HR SO BELIEVE FLOOD WATCH IS ADVISABLE. STILL BELIEVE AXIS OF HEAVIEST PCPN WILL LIE ACROSS WRN PART OF FA. HIGHEST SEVERE THREAT STILL SUN AFTERNOON WITH POTENTIAL FOR SQUALL LINE IN ADVANCE OF APPROACHING COLD FRONT. HIGHEST OMEGA VALUES AND HIGHEST MEAN RH VALUES FOR TLH COINCIDE BETWEEN 8/18Z AND 9/00Z...AT WHICH TIME BEST HELICITY IS TO NE WHILE STRONGEST CAPE (AOA 2500 J/KG) IS TO THE WEST. LOOKS LIKE POTENTIAL FOR SEVERE WX FOR WRN PORTIONS OF FA SUN AFTERNOON. EXPECT LOWS TONIGHT IN THE LOW TO MID 60S...HIGHS SUN IN THE LOW TO MID 70S. BEHIND THE FRONT COOLER AIR WILL MEAN LOWS IN THE UPPER 50S FOR ERN PORTIONS OF FA...LOWER 50 CENTRAL...UPPER 40S WRN.
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 9:12 AM CST | Severe Thunderstorm Warning | TAE | Gulf | 33 min |
| Mar 7, 9:32 AM CST | Severe Thunderstorm Warning | TAE | Walton | 28 min |
| Mar 7, 1:15 PM CST | Severe Thunderstorm Warning | TAE | Gulf | 60 min |
| Mar 7, 1:15 PM CST | Severe Thunderstorm Warning | TAE | Gulf | |
| Mar 7, 3:16 PM CST | Flash Flood Warning | TAE | Gulf | 5 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.